Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 30, 2019, 2:41 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2019, 2:41 PM CDT (19:41 UTC)
- Expired
- May 30, 2019, 10:30 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Unknown
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WGUS53 KTOP 301941
FFWTOP
KSC013-085-131-310330-
/O.NEW.KTOP.FF.W.0030.190530T1941Z-190531T0330Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
241 PM CDT Thu May 30 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
A Dam Failure in...
East central Nemaha County in northeastern Kansas...
Northeastern Jackson County in northeastern Kansas...
Southwestern Brown County in northeastern Kansas...
* Until 1030 PM CDT Thursday.
* At 230 PM CDT, Emergency Management reported the imminent failure
of a dam located 1 miles south of Sabetha. The failure of the dam
will cause flash flooding downstream on the Delaware River.
*Locations Impacted Include...
U.S. Highway 36 which is about 3 miles south of the dam...
The Kickapoo Indian Reservation...
Golden Eagle Casino...
The water could rise to to near 13.8 feet at U.S. highway 36, 1.3
hours after the dam failure. The water could rise to near 11.2 feet
at U.S. highway 75, 3.5 hours after the failure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3989 9577 3974 9563 3965 9556 3957 9556
3957 9557 3953 9557 3963 9567 3981 9581
3990 9586
$$2 follow-up statements
730
WGUS73 KTOP 302214
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
514 PM CDT Thu May 30 2019
KSC013-085-131-310330-
/O.CON.KTOP.FF.W.0030.000000T0000Z-190531T0330Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-JACKSON-BROWN-
514 PM CDT Thu May 30 2019
...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL
1030 PM CDT FOR EAST CENTRAL NEMAHA...NORTHEASTERN JACKSON AND
SOUTHWESTERN BROWN COUNTIES...
At 510 PM CDT local officials reported the dam 1 mile south of
Sabetha could fail in the next couple hours causing flash flooding
downstream on the Delaware River.
Locations impacted include...
U.S. Highway 36, 3 miles south of the dam and the Kickapoo
Reservation.
No flooding is occurring yet, but if or when it does flash flooding
will occur with the water flowing south away from Sabetha down the
Delaware river.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3989 9577 3979 9568 3967 9562 3961 9556
3957 9556 3964 9567 3974 9572 3981 9581
3990 9586
$$533
WGUS73 KTOP 310326
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1026 PM CDT Thu May 30 2019
KSC013-085-131-310335-
/O.EXP.KTOP.FF.W.0030.000000T0000Z-190531T0330Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Jackson-Brown-
1026 PM CDT Thu May 30 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL NEMAHA...NORTHEASTERN
JACKSON AND SOUTHWESTERN BROWN COUNTIES WILL EXPIRE AT 1030 PM CDT...
The failure of the dam approximately 2 miles south of downtown
Sabetha is no longer determined to be imminent, however there
continue to be indications the dam may fail in the next few days.
LAT...LON 3989 9577 3979 9568 3967 9562 3961 9556
3957 9556 3964 9567 3974 9572 3981 9581
3990 9586
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 12:17 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 30, 12:17 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1217 PM CDT Thu May 30 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 251 AM CDT Thu May 30 2019 Early this morning the mid-level low was situated over eastern Nebraska and will progress southeastward into Missouri through the day. This passing mid-level low will contribute to some low/mid clouds streaming across northeast KS and cannot rule out the potential for a few isolated showers and storms to develop and clip far northeast KS during the afternoon hours. Otherwise, expect a very pleasant day across the outlook area as surface high pressure extends into central to southeast KS, with mostly sunny skies and highs rising into the mid/upper 70s. Models show the center of the surface high progressing south of the area by tonight, with mostly clear skies and light westerly winds aiding in overnight low temperatures dropping into the mid 50s. .LONG TERM...(Friday through Wednesday) Issued at 251 AM CDT Thu May 30 2019 Dry conditions will continue into Friday as the region remains under the influence of surface high pressure. With the surface high tracking into the southeastern U.S., mostly sunny skies and surface winds shifting to the southwest will aid in decent warm-air advection through the day with afternoon highs soaring into the low/mid 80s. A more unsettled weather pattern is expected by this weekend and will continue into early next week as models show several embedded shortwaves developing within the mid-level pattern with a broad mid- level ridge stretched across the southern U.S. and a mid-level trough over the Great Lakes region. These embedded waves will contribute to the development of scattered off-and-on shower and thunderstorm chances, but, at this time, models still do not really show any large, well-organized systems developing. However, a cold front does look to track southeastward across the CWA Saturday afternoon, with enough favorable instability and wind shear to possibly support a few strong to marginally-severe storms. Otherwise, there are still model discrepancies with the timing, tracking, and strength details of any embedded waves that develop and track near the forecast area through early next week, so only have slight to chance PoPs in the forecast. Even though any precipitation that develops during this period looks to be fairly scattered, these additional chances for showers and storms may continue to contribute to ongoing river flooding for some locations across the outlook area. Temperatures this weekend into the early half of next week should remain mild and fairly steady with highs in the 80s and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1213 PM CDT Thu May 30 2019 VFR conditions expected through the forecast period. Scattered afternoon cumulus will dissipate by sunset, with northwesterly winds gradually becoming southeasterly by mid-morning Friday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Hennecke AVIATION...Blair
Hazardous weather outlook, May 30, 3:47 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 347 AM CDT Thu May 30 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-310900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 AM CDT Thu May 30 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Flooding on area rivers continues today through tonight. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong to severe storms will be possible Saturday afternoon and evening across northeast and east central Kansas, with large hail and damaging winds being the primary hazards. Flooding on area rivers will likely persist into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:37 PM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| May 29, 10:58 PM CDT | River Flood Warning | TOP | Riley | 10 days |
| May 29, 11:15 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 68 hr |
| May 30, 5:29 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| May 30, 9:49 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 4 days |
| May 30, 10:58 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| May 30, 6:58 PM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.